Share Facebook
Crohn's Disease Forum » Treatment » Rifaximin makes me feel worse?


01-13-2014, 08:33 PM   #1
chaosc
 
Join Date: Dec 2013
Rifaximin makes me feel worse?

Hi! I've been recently diagnosed with mild to moderate Crohn's disease, and have been taking Pentasa and Prednisone since I was diagnosed, as well as a lot of vitamins. I started to feel much better (less stomach pain). UNTIL... a few days ago I started taking Rifaximin, and my stomach pains have been coming back. Is this just a precursor to feeling better, or will it continue? I realize I have to keep taking Rifaximin for the entire course, but I want to know whether it will actually make me feel better at some point. Thanks!
01-13-2014, 10:11 PM   #2
kiny
Senior Member
 
kiny's Avatar
 
Join Date: Apr 2011
Do you actually mean stomach or intestine.

Rifaximin isn't a very strong antibiotic, because it has extremely low bioavailability. meaning that most of it stays in the gut lumen and never enters the tissue.

Rifaximin can't kill any intracellular bacteria and can't travel outside of the gut lumen.

Usually the antibiotics for crohn's disease are stronger antibiotics like cipro and flagyl, crohn's disease is transmural, meaning the inflammation is deep in tissue.

Rifaximin use for crohn's disease is very rare, probably because it doesn't help.

My guess would be that Rifaximin is making you neither better or worse, your diseae is just not being controlled properly so you're getting worse instead of better.

I would tell your doctor if you're in pain, continuing rifaximin if it doesn't help is only going to create resistance, which is something you don't want if you ever do need to use a strong antibiotic for c diff or crohn's disease.

Last edited by kiny; 01-13-2014 at 10:29 PM.
01-13-2014, 11:52 PM   #3
rollinstone
Senior Member
 
rollinstone's Avatar
Have you lowered your dosage of pred? Theres a few things that could be happening, 1) possibly tapering too fast, or 2) pred causing gastritis (if the pains higher up). rix shouldn't be making you feel worse but it's certainly possible, and if it's started the same time as you started it then i guess the likelyhood is higher (im not a big believer in coincedences). I think it's used in Combo therapy to stop any bacterial overgrowth, but that being said, I have read a few threads on healingwell (forum similar to this) where people have used it.
Reply

Crohn's Disease Forum » Treatment » Rifaximin makes me feel worse?
Thread Tools


All times are GMT -5. The time now is 09:14 PM.
Copyright 2006-2017 Crohnsforum.com